Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Charleston, WV

May 25, 2004Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2004, 2:58 PM EDT for Kanawha County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 2:58 PM EDT (18:58 UTC)
Expired
May 25, 2004, 3:30 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 15 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 251858
SVRRLX
WVC039-251930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 330 PM EDT...

* AT 252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES NORTHEAST OF POCA...OR ABOUT 5 MILES NORTH OF
  CROSS LANES...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELLE...CEDAR GROVE...
  CHARLESTON...CHESAPEAKE...CLENDENIN...COAL FORK...DUNBAR...EAST
  BANK...ELKVIEW...GLASGOW...INSTITUTE...MARMET...PINCH...PRATT...
  SISSONVILLE AND SOUTH CHARLESTON.

--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8169 3835 8182 3825 8175 3806 8143
          3827 8131 3853 8129

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 1:57 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 25, 1:57 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT TUE MAY 25 2004

.UPDATE FOR DISCUSSION AND AVIATION...

.DISCUSSION...

157 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REFLECT WW285.  THUNDERSTORMS QUICKLY FIRING UP
WESTERN EDGE OF WATCH BOX.  IN ADDITION TO HEADLINE...WILL BEEF UP
THUNDERSTORM WORDING.

TRM

&&

.PREVIOUS DISCUSSION...

1232 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REFLECT REALITY.  REDUCED CLOUDS AND POPS NEXT FEW
HOUR WHILE INCREASING TEMPERATURES.  POPS BY THE END OF THE DAY
TODAY LEFT UNCHANGED AS THUNDERSTORMS SHOULD FIRE UP IN THE
INSTABILITY WITH SHORT WAVE COMING FROM THE WEST.

TRM

&&

.AVIATION...

157 PM EDT TUE MAY 25 2004

251800 TO 261800

COMPLICATED WEATHER PATTERN CONTINUES.  THUNDERSTORMS FORMING JUST
WEST OF OHIO RIVER ALONG OUTFLOW BOUNDARY LEFT OVER FROM
THUNDERSTORM COMPLEX LAST NIGHT.  THESE WILL BE SUPPORTED BY
INSTABILITY AND SHORT WAVE APPROACHING FROM THE WEST.

SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ALL SITES EXCEPT BKW AND
BEEFED UP THUNDERSTORM CODING THIS ISSUANCE.  AREAS THAT GET
APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS WILL LIKELY
SEE IFR IN SOME LOW CLOUDS AND FOG.  ADDITIONAL CONVECTION OVERNIGHT
ALSO NOT OUT OF THE QUESTION.

ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL
WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY
MORNING.  CODED THIS UP FOR SOUTHERN SITES.  BASICALLY WILL HAVE
SOUTHWEST FLOW THROUGH THE PERIOD...A BIT GUSTY THIS AFTERNOON
OUTSIDE OF THUNDERSTORMS.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 25, 5:33 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:34 PM EDTSevere Thunderstorm WarningRLXLincoln26 min
May 25, 2:37 PM EDTSevere Thunderstorm WarningRLXPutnam23 min
May 25, 2:42 PM EDTSevere Thunderstorm WarningRLXWayne33 min
May 25, 3:30 PM EDTSevere Thunderstorm WarningRLXBoone, Logan30 min
May 25, 4:07 PM EDTSevere Thunderstorm WarningRLXBoone23 min
May 25, 4:14 PM EDTSevere Thunderstorm WarningRLXDoddridge31 min
May 25, 4:27 PM EDTSevere Thunderstorm WarningRLXHarrison33 min
May 25, 4:30 PM EDTSevere Thunderstorm WarningRLXWyoming30 min
May 25, 4:56 PM EDTSevere Thunderstorm WarningRLXRandolph34 min
May 25, 5:52 PM EDTSevere Thunderstorm WarningRLXLincoln23 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.